Ohio, 2016Damaging Winds in Ohio, June 16, 2016
June 16, 2016 · NWS RLX · 2 events in 1 county or zone
Low pressure was situated north of the region in the lower Great Lakes during the afternoon of June 16th. A warm front was draped from Lake Erie south and east through Maryland and the Delmarva Peninsula, with a well-developed warm sector in place to the south and west of this boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure was situated north of the region in the lower Great Lakes during the afternoon of June 16th. A warm front was draped from Lake Erie south and east through Maryland and the Delmarva Peninsula, with a well-developed warm sector in place to the south and west of this boundary. By the afternoon, surface temperatures had warmed into the low to mid 80s across southern Ohio and most of West Virginia. A moist and unstable air mass was in place, with surface dew points in the mid to upper 60s and nearly 3000j/kg of ML CAPE analyzed by RUC analysis. 500 mb flow was near 50 knots and a possible large-scale damaging wind event was expected. Thunderstorms developed in east-central Ohio near the I-70 corridor after 2pm and moved south and east over the Ohio Valley and into West Virginia. There was one report of wind damage in Ohio with these thunderstorms before the developing line moved into West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 1:31 PM EST, 9 minutes earlier.
Area forecast discussion, Jun 16, 1:31 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
231 PM EDT THU JUN 16 2016
.SYNOPSIS...
Strong compact mid level disturbance drops southeast through our
vicinity tonight. Severe storms possible. Drier air Friday night
into Saturday.
&&
.NEAR TERM /THROUGH FRIDAY/...MESOSCALE UPDATE...
Have updated the grids to reflect svr watch...specifically the wx
grids to finesse the svr attributes. Otherwise...just some tweaks
on timing of convective line with much of the forecast reasoning
remaining the same from the morning update. Convective line
beginning to ramp up in the vicinity of the front from CMH/ZZV/PHD
right on schedule. This will continue to strengthen and speed up
with the help of cold pool propagation potential. There remains
uncertainty just how far to the W the line materializes...again
with areas across NE KY to S WV/SW VA more entrenched in dry air.
However...as mentioned in the update below...any storms that make
it into that area have a svr potential.
Key conceptional environmental ingredients continue to be
advertised by the models for a bowing convective line with
damaging winds. Rich theta e feed into the NE side of low pressure
over the Upper OH Valley amidst relatively weak mid level storm
relative flow compared to in the lower levels further exacerbates
the threat. The actual ambient mid level flow will be increasing
to 40-45 kts amid a good amount of mid level dry air ahead of the
upper trof. DCAPE values further support this wind threat as well.
We will look for genesis up around NE OH around 16z and evolving
into mainly a linear feature as it races SE. Timing looks to be
18-19z for OH River and should be exiting the mountains by 22Z.
There remains considerable uncertainty regarding just how far to
the SW the convective line develops. There exists some capping
over E KY and SW WV and the concern is the dry air will hinder
development. Having said that any storms that do make it into
these areas will be capable of damaging winds as well. Given the
uncertainty though...have elected to trim back pops into the low
chances as one heads SW of a line from Point Pleasant to
Charleston to Beckley.
As noted above the primary threat is by far damaging
winds...however large hail remains a threat as well given
steepening lapse rates. The tornado threat is low but a few
spinups along the line cannot be ruled out. The flood threat
remains low given the speed of the system but downpours are likely
in any storms which could cause some urban issues.
Temps today will make a run into the upper 80s and winds will be
gusty absent any convection as well given efficient momentum
transfer and a mixed layer up to H7.
PREVIOUS DISCUSSION BELOW...
Late tonight...flow will turn more northwesterly and weaken...as the
low continues to sag south of the area. There will still be some
lingering showers tonight as moisture and energy wrap around the
low...but drier...and cooler air will gradually filter into the
region for Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Only minor changes for this period. Plentiful clouds and showers
start the day on Friday in West Virginia...with likely pops still
over the mountain counties. This compact mid level trof moves
through southern Virginia Friday. We see a rare northeast
steering flow on Friday. Before we totally dry out...nam and gfs
hit at some afternoon instability over western counties with the
least cloud cover. Did keep a slight chance of a shower longer
Friday afternoon in southeast Ohio and Hts Tri state for a
possible shower to reform.
Marginal 850 mb moisture remains overnight Friday night...that
could see patches of stratocumulus clouds at times.
Easterly flow over the weekend should keep mountain and southern
plateau maximum temperatures in check...but pattern breaks down by
Monday. Did increase maximum temperatures for the arrival of the
summer solstice on Monday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Went with WPC Guidance with some tweaks. The period will begin
with high pressure in control. This feature will weaken and push
southeast...allowing a cold front to move into the region late.
WPC guidance looked a little cool for highs...so tweaked upwards a
degree or so each day.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A strong to svr line of convection will race SE thru SE OH and
into WV by 21Z. The threat for damaging winds remains the primary
hazard...though large hail will be possible as well. Confidence on
the SW extent of the line remains in question with low confidence
on direct impact for KHTS/KCRW/KBKW such that VCTS was used in the
TAF period for this aftn. Confidence high enough on direct impact
for N terminals for inclusion of 1 to 2 hr IFR groups with strong
but not svr gusts...at least until closer to impact with
amendments. Winds will be gusty even outside of convection this
aftn with a well mixed atmosphere. Gusty winds to 30 kts are
possible outside of convection thru 22z. T
Main line of convection should exit to the east of the higher
terrain by 00Z...although widespread mvfr and local ifr
conditions are expected to develop later tonight as the upper low
drops down behind frontal passage. Gradual improvement on Friday
back into VFR as low stratus sct out from N to S.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE...High across SE OH/N WV thru evening...low to medium
S WV thru evening.
ALTERNATE SCENARIOS: Timing of convection this aftn may vary an
hour. Timing and development of mvfr/ifr conditions post
convection tonight could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H M M M L
EKN CONSISTENCY H H H H H H L H H M M M
PKB CONSISTENCY H H H M M H H H H H H M
CKB CONSISTENCY H H H H H L H H H H M M
AFTER 18Z FRIDAY...
IFR possible in lingering showers Friday morning.
&&
.HYDROLOGY...
In the rounds of convection on Wednesday afternoon and Wednesday
night...heaviest rains were mostly in the Big Sandy/Tug and
Russell Forks and Twelvepole Creek drainages...some spilled over
into the Guyandotte Basin. One gauge in southern Wayne County in
the Cabwaylingo State Forest had 2.5 inches of rain. Another small
maximum hit the Hts asos with 2.17 inches. Harts of Lincoln
County had 2.4 inches. No significant flooding reported.
A secondary rain maximum in past 24 hours was from southern Perry
County Ohio east across Washington County into Pleasants County
WV.
The heaviest rains this afternoon and overnight tonight figured
over northern and central West Virginia...or further northeast
from the past 24 hour rainfall. So most of this area can handle a
1 to 2 inch downpour. Training appeared more likely further to the
north through east...but we will monitor how the convective
complex evolves today.
If we get a break this morning...will try to reset the storm total
rain on our 88D. Yet...at 08z showers still lingering over
mountain counties.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JMV/30
NEAR TERM...30
SHORT TERM...KTB
LONG TERM...JSH
AVIATION...30
HYDROLOGY...
Hazardous weather outlook, Jun 16, 1:06 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT THU JUN 16 2016
OHZ066-067-075-083>087-WVZ006>008-014-015-036-171815-
PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-
CABELL-MASON-JACKSON WV-PUTNAM-KANAWHA-FAYETTE-
206 PM EDT THU JUN 16 2016
...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH DAMAGING WINDS THE PRIMARY THREAT.
IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING
POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS
OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033>035-171815-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-
MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
206 PM EDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH DAMAGING WINDS THE PRIMARY THREAT.
IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING
POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS
OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ076-WVZ009>011-016>020-027>032-037>040-046-047-171815-
WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
206 PM EDT THU JUN 16 2016
...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH WIDESPREAD DAMAGING WINDS THE PRIMARY THREAT.
IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING
POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS
OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Athens
- When
- June 16, 1:40 PM EST
- Where
- Athens County, 0.37 mi WNW of Amesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.402, -81.956
Tree branches were blown down on North Franklin Street. They fell onto phone and power lines.
Thunderstorm Wind, Athens
- When
- June 16, 2:10 PM EST
- Where
- Athens County, 2.33 mi SSW of Coolville Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.220, -81.800
Several trees fell down in and around the city of Coolville. One tree was blown onto a transformer northeast of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 16 to 17, 2016$52 million · 3.25 in hail · 27 events
- Tornado and Flash Flooding in Pennsylvania, June 16 to 17, 20161 injured · $600,000 · EF0 · 32 events
- Hail and Damaging Winds in Virginia, June 16, 20163 in hail · 116 events
- Hail and Damaging Winds in Virginia, June 16, 2016$135,000 · 2 in hail · 50 events
- Hail and Damaging Winds in Virginia, June 16, 2016$181,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 2016$147,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 16, 2016$156,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, June 16, 2016$140,000 · 50 kt wind · 7 events
- Damaging Winds in Alabama, June 16 to 17, 2016$58,000 · 65 kt wind · 21 events
- Hail and Damaging Winds in Florida, June 16 to 17, 2016$32,000 · 1.25 in hail · 33 events
- Tornado and Damaging Winds in West Virginia, June 16, 2016$68,000 · EF0 · 9 events
- Hail and Damaging Winds in West Virginia, June 16, 2016$15,000 · 2.1 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633055, 633056.